Browse

You are looking at 1 - 5 of 5 items for :

  • Case Report Type x
Clear All
Open access

Daramjav Narantsatsral, Takagi Junko, Iwayama Hideyuki, Inukai Daisuke, Takama Hiroyuki, Nomura Yuka, Hirase Syo, Morita Hiroyuki, Otake Kazuo, Ogawa Tetsuya and Takami Akiyoshi

Summary

Dupilumab an inhibitor of the interleukin (IL)-4R-alpha subunit is used for the treatment of allergic diseases. The patient was a 49-year-old man who received dupilumab for the treatment of severe atopic dermatitis. He presented hyperthyroidism with elevated thyroglobulin and anti-thyroid antibody negativity at 4 months after the initiation of therapy. On scintigraphy, the thyroid radioiodine uptake was low. Ultrasonography showed a diffuse hypoechoic area in the thyroid gland. A pathological study revealed lymphocytic infiltration. The administration of dupilumab was continued because of his atopic dermatitis that showed an excellent response. The patient`s hyperthyroidism changed to hypothyroidism 3 weeks later. Six months later his thyroid function normalized without any treatment. We herein describe the case of a patient with atopic dermatitis who developed painless thyroiditis under treatment with dupilumab. To the best of our knowledge, this is the first report of this event in the literature.

Learning points:

  • Dupilumab, a fully human monoclonal antibody that blocks interleukin-4 and interleukin-13, has been shown to be effective in the treatment atopic dermatitis and asthma with eosinophilia.
  • Painless thyroiditis is characterized by transient hyperthyroidism and hypothyroidism and recovery without anti-thyroid treatment.
  • This is the first report of painless thyroiditis as an adverse effect of dupilumab, although conjunctivitis and nasopharyngitis are the main adverse effects of dupilumab.
Open access

Yuri Tanaka, Taisuke Uchida, Hideki Yamaguchi, Yohei Kudo, Tadato Yonekawa and Masamitsu Nakazato

Summary

We report the case of a 48-year-old man with thyroid storm associated with fulminant hepatitis and elevated levels of soluble interleukin-2 receptor (sIL-2R). Fatigue, low-grade fever, shortness of breath, and weight loss developed over several months. The patient was admitted to the hospital because of tachycardia-induced heart failure and liver dysfunction. Graves’ disease with heart failure was diagnosed. He was treated with methimazole, inorganic iodide, and a β-blocker. On the day after admission, he became unconscious with a high fever and was transferred to the intensive care unit. Cardiogenic shock with atrial flutter was treated with intra-aortic balloon pumping and cardioversion. Hyperthyroidism decreased over 10 days, but hepatic failure developed. He was diagnosed with thyroid storm accompanied by fulminant hepatitis. Laboratory investigations revealed elevated levels of sIL-2R (9770 U/mL). The fulminant hepatitis was refractory to plasma exchange and plasma filtration with dialysis, and no donors for liver transplantation were available. He died of hemoperitoneum and gastrointestinal hemorrhage due to fulminant hepatitis 62 days after admission. Elevated circulating levels of sIL-2R might be a marker of poor prognosis in thyroid storm with fulminant hepatitis.

Learning points:

  • The prognosis of thyroid storm when fulminant hepatitis occurs is poor.
  • Liver transplantation is the preferred treatment for fulminant hepatitis induced by thyroid storm refractory to plasma exchange.
  • Elevated levels of soluble interleukin-2 receptor might be a marker of poor prognosis in patients with thyroid storm.
Open access

Haruhiro Sato and Yuichiro Tomita

Summary

Resistance to thyroid hormone (RTH), which is primarily caused by mutations in the thyroid hormone (TH) receptor beta (THRB) gene, is dominantly inherited syndrome of variable tissue hyposensitivity to TH. We herein describe a case involving a 22-year-old Japanese man with RTH and atrial fibrillation (AF) complaining of palpitation and general fatigue. Electrocardiography results revealed AF. He exhibited elevated TH levels and an inappropriately normal level of thyroid-stimulating hormone (TSH). Despite being negative for anti-TSH receptor antibody, thyroid-stimulating antibody and anti-thyroperoxidase antibody, the patient was positive for anti-thyroglobulin (Tg) antibody. Genetic analysis of the THRB gene identified a missense mutation, F269L, leading to the diagnosis of RTH. Normal sinus rhythm was achieved after 1 week of oral bisoprolol fumarate (5 mg/day) administration. After 3 years on bisoprolol fumarate, the patient had been doing well with normal sinus rhythm, syndrome of inappropriate secretion of TSH (SITSH) and positive titer of anti-Tg antibody.

Learning points:

  • Atrial fibrillation can occur in patients with RTH.
  • Only a few cases have been reported on the coexistence of RTH and atrial fibrillation.
  • No consensus exists regarding the management of atrial fibrillation in patients with RTH.
  • Administration of bisoprolol fumarate, a beta-blocker, can ameliorate atrial fibrillation in RTH.
Open access

Motoyuki Igata, Kaku Tsuruzoe, Junji Kawashima, Daisuke Kukidome, Tatsuya Kondo, Hiroyuki Motoshima, Seiya Shimoda, Noboru Furukawa, Takeshi Nishikawa, Nobuhiro Miyamura and Eiichi Araki

Summary

Resistance to thyroid hormone (RTH) is a syndrome of reduced tissue responsiveness to thyroid hormones. RTH is majorly caused by mutations in the thyroid hormone receptor beta (THRB) gene. Recent studies indicated a close association of THRB mutations with human cancers, but the role of THRB mutation in carcinogenesis is still unclear. Here, we report a rare case of RTH with a papillary thyroid carcinoma (PTC). A 26-year-old woman was referred to our hospital due to a thyroid tumor and hormonal abnormality. She had elevated serum thyroid hormones and non-suppressed TSH levels. Genetic analysis of THRB identified a missense mutation, P452L, leading to a diagnosis of RTH. Ultrasound-guided fine-needle aspiration biopsy of the tumor and lymph nodes enabled the cytological diagnosis of PTC with lymph node metastases. Total thyroidectomy and neck lymph nodes dissection were performed. Following surgery, thyroxine replacement (≥500 μg) was necessary to avoid the symptoms of hypothyroidism and to maintain her TSH levels within the same range as before the operation. During the follow-up, basal thyroglobulin (Tg) levels were around 6 ng/ml and TSH-stimulated Tg levels were between 12 and 20 ng/ml. Up to present, the patient has had no recurrence of PTC. This indicates that these Tg values are consistent with a biochemical incomplete response or an indeterminate response. There is no consensus regarding the management of thyroid carcinoma in patients with RTH, but aggressive treatments such as total thyroidectomy followed by radioiodine (RAI) and TSH suppression therapy are recommended.

Learning points

  • There are only a few cases reporting the coexistence of RTH and thyroid carcinoma. Moreover, our case would be the first case presenting one with lymph node metastases.
  • Recent studies indicated a close association of THRB mutations with human cancers, but the role of THRB mutation in carcinogenesis is still unclear.
  • When total thyroidectomy is performed in patients with RTH, a large amount of thyroxine is needed to maintain their thyroid function.
  • There is no consensus regarding the management of thyroid carcinoma in patient with RTH, but effective treatments such as total thyroidectomy followed by RAI and TSH suppression therapy are recommended.

Open access

Junji Kawashima, Hideaki Naoe, Yutaka Sasaki and Eiichi Araki

Summary

Anti-tumor necrosis factor (TNF)-α therapy is established as a new standard for the treatment of various autoimmune inflammatory diseases. We report the first case showing subacute thyroiditis-like symptoms with an amyloid goiter after anti-TNF-α therapy. A 56-year-old man with Crohn's disease presented with fever and a diffuse, tender goiter. To control the diarrhea, anti-TNF therapy (infliximab) was administered 4 weeks before the thyroid symptoms emerged. The patient reported a swollen neck with tenderness on the right side and fever 4 days after the second infliximab injection. An elevated serum C-reactive protein (CRP) and serum thyroid hormone level with suppressed serum thyrotropin were observed. The thyroid-stimulating antibody was not elevated. An ultrasonograph of the thyroid revealed an enlarged goiter with posterior echogenicity attenuation and a low echoic region that was tender. The thyroid uptake value on technetium-99m scintigraphy was near the lower limit of the normal range. The patient was initially diagnosed with thyrotoxicosis resulting from subacute thyroiditis. Administration of oral prednisolone improved the fever, thyroid pain, and thyroid function, but his thyroid remained swollen. The patient developed diarrhea after prednisolone withdrawal; therefore, adalimumab, another TNF inhibitor, was administered. After three injections, his abdominal symptoms were alleviated, but the thyroid pain and fever recurred. Elevated serum CRP levels in the absence of thyroid dysfunction were observed. The patient's symptoms resolved after prednisolone retreatment, but an elastic, firm goiter persisted. A fine-needle biopsy revealed amyloid deposition in the thyroid.

Learning points

  • Many cases with thyroid dysfunction accompanied by amyloid goiter have been reported.
  • There are cases that develop amyloid goiter with subacute thyroiditis-like symptoms after anti-TNF therapy.
  • When the thyroid remains swollen after improvement of thyrotoxicosis following treatment with prednisolone, it should be assessed to differentiate between an amyloid goiter and common subacute thyroiditis.